Woman disabled by antibiotic taken for a simple chest infectionby: D Holt
antibiotics, side effects, infections
(DrEddyClinic News) A patient suffering from a chest infection, and given antibiotics, claims she is now incapacitated due to the side effects of the drug that should have cured her condition. Within three days of being prescribed ciprofloxacin
the housewife complained of extreme tightness in the back of her calf muscles and could barely walk. Ten days later she was rushed to hospital after a sharp pain in her left calf and was treated for a ruptured Achilles tendon. The patient, Judy Thomas from Devon, claims she has been unable to walk properly since and is now terrified the right tendon will rupture as it also showed signs of severe damage.
Ciprofloxacin is from the fluoroquinolone group of antibiotics that have been linked with tendon problems and other muscolo-skeletal issues. Some other side effects include chest pain, rapid heartbeat, blackouts, swelling, hot flushes, sweating, pancreatitis (inflamed pancreas) and tinnitus. There have been 2269 suspected adverse reactions to fluoroquinolones reported to the Medicines and Healthcare Products Regulatory Agency (UK drug safety watchdog) including 67 deaths since January 2000.
One in six of all prescriptions in the UK are for antibiotics, and some believe this kind of over-prescription is responsible for the escalation of antibiotic resistant strains of bacteria such as MRSA. The drugs are given for all sorts of infections from sore throats to kidney infections. But what many who take these drugs do not realize is that they are not as safe as commonly believed, and many have numerous side effects, some serious.The hidden dangers of 'safe' antibiotics
The most commonly prescribed antibiotic in the UK is amoxicillin, from the penicillin group, which is given for minor infections, but has side effects including rashes, itching, nausea, diarrhea, wheezing and a swollen tongue. Another common antibiotic http://www.dreddyclinic.com/forum/viewtopic.php?f=54&t=35495
Flucloxacillin can also cause diarrhea and nausea, but also breathing difficulties, abdominal pain and Stevens Johnson syndrome which is potentially fatal.
Dr. Kieran Hand of Southampton General Hospital and a spokesperson for the Royal Pharmaceutical Society said, "There's been a perception that antibiotics http://dreddyclinic.com/forum/viewtopic.php?f=6&t=32924
are a bit like vitamins in that it won't do the patient any harm to take them, even if it's not absolutely certain they do have an infection." He added, "We are realizing antibiotics are not completely harmless, and prescribing them is not a decision to be taken lightly."
Ciprofloxacin has been available for around 25 years, and was one of the first broad spectrum antibiotics which could be given to patients in tablet form to treat patients at home. It is a treatment for anthrax infection and is considered when a patient has an allergy to penicillin. Neal Patel, from the Royal Pharmaceutical Society says that "if patients notice anything untoward while taking antibiotics they should seek advice from their GP or pharmacist as soon as possible."
A spokesman for Bayer, manufacturer of ciprofloxacin, stated that the drug had a "well established safety profile" and that the product information includes information about tendonitis and tendon rupture which are recognized, but are "very rare adverse drug reactions."
The truth of the matter is that the drugs to treat some of these infections http://www.dreddyclinic.com/forum/viewforum.php?f=136
are very dangerous indeed, and as stronger antibiotics are needed due to bacterial immunity, we will no doubt see the more powerful and dangerous forms of antibiotics used more and more often. It is best practice to avoid antibiotics if at all possible, however if you ever are required to take them you should be very aware of what your body is telling you, and always read the information either online or from the leaflet inside.Sources for this article include:
)About the author:
D Holt is currently involved in research in the UK into the mechanisms involved in healing due to meditation, hypnosis and other ''spiritual'' healers and techniques. Previous work has included investigations into effects of meditation on addiction, the effects of sulphites on the digestive system and the use of tartrazine and other additives in the restaurant industry. new blog is now available at http://tinyurl.com/sacredmeditation